Jump to content


Photo

Increased Somnolence With Xyrem


  • Please log in to reply
2 replies to this topic

#1 Saraiah

Saraiah

    Member

  • Members
  • 387 posts
  • Gender:Female
  • Location:U.S.

Posted 23 September 2009 - 08:00 PM

Hello all,

I had a great response, in terms of feeling more awake and less desperately exhausted, once I got over my initial side effects on Xyrem 3g x2. My doctor had me increase to 3.75g x2 four or five days ago, and I have been so daggone sleepy ever since! I'm once again turning off my alarms in my sleep, not awakening until sometime between 12pm-4pm, and constantly craving sleep while awake.

I did have a bad insomnia night on the first night with an increased dose, and didn't sleep until 7am onwards. But one would think I'd be recovered from that by now...

Anybody out there with insight/experience/hope? Thanks much,

Saraiah

#2 Jenn23

Jenn23

    Member

  • Members
  • 3 posts
  • Gender:Female
  • Location:Florida

Posted 12 October 2009 - 05:10 PM

Hello all,

I had a great response, in terms of feeling more awake and less desperately exhausted, once I got over my initial side effects on Xyrem 3g x2. My doctor had me increase to 3.75g x2 four or five days ago, and I have been so daggone sleepy ever since! I'm once again turning off my alarms in my sleep, not awakening until sometime between 12pm-4pm, and constantly craving sleep while awake.

I did have a bad insomnia night on the first night with an increased dose, and didn't sleep until 7am onwards. But one would think I'd be recovered from that by now...

Anybody out there with insight/experience/hope? Thanks much,

Saraiah


Perhaps you were doing just fine on 6g nightly. Why did the doctor increase the dose? Not everyone needs 9g. Whenever I had a dose increase, I had a few days of feeling groggy. Have you considered (with dr permission) taking most of the dose first and less in the second? That helped me out.

#3 Saraiah

Saraiah

    Member

  • Members
  • 387 posts
  • Gender:Female
  • Location:U.S.

Posted 12 October 2009 - 11:21 PM

Hi Jenn,

Thanks much for your ideas! Since I posted that note, my doc had me go back to the 3g x2 dose. He'd had me increase to a higher dose because I was still needing to sleep a total of 4 hours in naps during the day on the 6g total Xyrem in order to be semi-alert and awake otherwise. I'm a complicated person to treat since I have pre-existing well-controlled chronic mental illness as well as chronic pain from an injury, and I control those conditions in part with a number of other CNS-depressing meds. SO, once I was back on the 6g Xyrem dose, I went to my psychiatrist and negotiated titrating down to a lower dose of one of those other CNS depressants. Part of my argument is that research resoundingly shows that the psychiatric symptoms of people vulnerable to mental illness consistently become MUCH worse when those people are chronically sleep deprived. My hope is that I will need lower doses of meds as I am finally able to get some restorative sleep with Xyrem every night.

It took several weeks to get down to that lower dose on the psychiatric med, but as of yesterday and today, I am a WHOLE LOT more awake! I only lay down for one of my two naps today, and I was not able to sleep! And I've been more alert than usual today, and it's after midnight and I'm only kind of sleepy. Not the "sleep or die" feeling I usually have if I push it and stay up this late.

So, I'm terrifically hopeful that things are getting much better. And man, for other people like me who are taking CNS depressant meds for good reason and then need to start Xyrem, just be careful. If I had it to do over again, I'd increase my Xyrem dosage much more slowly and incrementally, being mindful that its interaction with other CNS depressants might mean a very magnified and/or "perverse" (i.e., the opposite of what is expected) response to increases in the Xyrem dose.

Cheers,

Saraiah